British Association of Dental Therapists

Representing dental therapists since 1963

Enquiry & Support Line 07312 101963

(9:30am to 4:00pm weekdays - excluding bank holidays)

JOIN THE BADT TODAY

Hypoglycaemia

Information Sourced May 2020
https://bnf.nice.org.uk/guidance/prescribing-in-dental-practice.html


Insulin-treated diabetic patients attending for dental treatment under local anaesthesia should inject insulin and eat meals as normal. If food is omitted the blood glucose will fall to an abnormally low level (hypoglycaemia). Patients can often recognise the symptoms themselves and this state responds to sugar in water or a few lumps of sugar. Children may not have such prominent changes but may appear unduly lethargic.

Symptoms and signs

Initially glucose 10–20 g is given by mouth either in liquid form or as granulated sugar or sugar lumps. Approximately 10 g of glucose is available from non-diet versions of Lucozade® Energy Original 110 mL, Coca- Cola® 100 mL, Ribena® Blackcurrant 19 mL (to be diluted), 2 teaspoons sugar, and also from 3 sugar lumps. (Proprietary products of quick-acting carbohydrate (e.g. GlucoGel®Dextrogel®GSF-Syrup®Rapilose® gel) are available on prescription for the patient to keep to hand in case of hypoglycaemia). If necessary this may be repeated in 10–15 minutes.

Note: the carbohydrate content of some commercially available glucose-containing drinks is currently subject to change—individual product labels should be checked. Patients should be aware that for a time, both old and new bottles and cans may be available—individual product labels should be checked.

If glucose cannot be given by mouth, if it is ineffective, or if the hypoglycaemia causes unconsciousness, glucagon 1 mg (1 unit) should be given by intramuscular (or subcutaneous) injection; a child under 8 years or of body-weight under 25 kg should be given 500 micrograms. Once the patient regains consciousness oral glucose should be administered as above. If glucagon is ineffective or contra-indicated, the patient should be transferred urgently to hospital. The patient must also be admitted to hospital if hypoglycaemia is caused by an oral antidiabetic drug.

BADT1963

FREE
VIEW